Low blood sugar can make you feel awful and is potentially dangerous. Learn about low blood sugar symptoms and treatments for someone with diabetes.
Diabetic hypoglycemia occurs when someone with diabetes doesn't have enough sugar (glucose) in his or her blood. Glucose is the main source of fuel for the body and brain, so you can't function well if you don't have enough.
For many people, low blood sugar (hypoglycemia) is a blood sugar level below 70 milligrams per deciliter (mg/dL), or 3.9 millimoles per liter (mmol/L). But your numbers might be different. Ask your health care provider about the appropriate range to keep your blood sugar (target range).
Pay attention to the early warning signs of hypoglycemia and treat low blood sugar promptly. You can raise your blood sugar quickly by eating or drinking a simple sugar source, such as glucose tablets, hard candy or fruit juice. Tell family and friends what symptoms to look for and what to do if you're not able to treat the condition yourself.
Initial signs and symptoms of diabetic hypoglycemia include:
If diabetic hypoglycemia occurs when you're sleeping, signs and symptoms that may disturb your sleep include:
If diabetic hypoglycemia isn't treated, signs and symptoms of hypoglycemia worsen and can include:
Severe hypoglycemia may cause:
Symptoms can differ from person to person or from episode to episode. Some people don't have any noticeable symptoms. It's also possible you won't have any symptoms of hypoglycemia. It's important to monitor your blood sugar levels regularly and keep track of how you're feeling when your blood sugar is low.
Severe hypoglycemia can lead to serious problems, including seizures or unconsciousness, that require emergency care. Make sure your family, friends and co-workers know what to do in an emergency.
Inform people you trust about hypoglycemia. If others know what symptoms to look for, they might be able to alert you to early symptoms. It's important that family members and close friends know where you keep glucagon and how to give it so that a potentially serious situation can be easier to safely manage. Glucagon is a hormone that stimulates the release of sugar into the blood.
Here's some emergency information to give to others. If you're with someone who is not responding (loses consciousness) or can't swallow due to low blood sugar:
If you have symptoms of hypoglycemia several times a week or more, see your health care provider. You may need to change your medication dosage or timing, or otherwise adjust your diabetes treatment regimen.
Low blood sugar is most common among people who take insulin, but it can also occur if you're taking certain oral diabetes medications.
Common causes of diabetic hypoglycemia include:
Most of the body's glucose comes from food. The hormone insulin lowers blood sugar (glucose) levels when blood sugar is too high. If you have type 1 or type 2 diabetes and need insulin to control your blood sugar, taking more insulin than you need can cause your blood sugar level to drop too low and result in hypoglycemia.
Your blood sugar can also drop too low if, after taking your diabetes medication, you eat less than usual, or if you exercise more than you typically do, which uses extra glucose. Maintaining the balance between insulin, food and activity isn't always easy. But your health care provider, certified diabetes care and education specialist, and registered dietitian can work with you to try to prevent low blood sugar levels.
Some people have a greater risk of diabetic hypoglycemia, including:
If you ignore the symptoms of hypoglycemia too long, you may lose consciousness. That's because your brain needs glucose to function. Recognize the signs and symptoms of hypoglycemia early, because if untreated, hypoglycemia can lead to:
Take your early symptoms seriously. Diabetic hypoglycemia can increase the risk of serious — even deadly — accidents.
To help prevent diabetic hypoglycemia:
If you have signs or symptoms of low blood sugar, check your blood sugar level with a blood glucose meter — a small device that measures and displays your blood sugar level. You have hypoglycemia when your blood sugar level drops below 70 mg/dL (3.9 mmol/L).
Eat or drink something that's mostly sugar or carbohydrates to raise your blood sugar level quickly. Pure glucose — available in tablets, gels and other forms — is the preferred treatment.
Foods with more fat, such as chocolate, don't raise blood sugar as quickly. And diet soft drinks cannot be used to treat an episode of hypoglycemia because they don't have any sugar.
Examples of foods that do raise your blood sugar level quickly include:
In general, food or drink with 15 to 20 grams of carbohydrates is often enough to raise your blood sugar levels back into a safe range.
Check your blood sugar level 15 minutes after eating or drinking something to treat your hypoglycemia. If your blood sugar is still low, eat or drink another 15 to 20 grams of carbohydrates. Repeat this pattern until your blood sugar is above 70 mg/dL (3.9 mmol/L).
Have a snack or a meal to keep your blood sugar from dropping again. If you typically take insulin with food, you generally don't need additional insulin if you're eating a snack after having a low blood sugar level. If you're going to eat a meal, however, you may need a reduced dose of insulin to ensure that your blood sugar doesn't rise too quickly.
It's important to try not to overtreat your low blood sugar. If you do, you may cause your blood sugar level to rise too high, which will make you feel thirsty and tired.
Glucagon is a hormone that raises blood sugar quickly. It can be lifesaving if someone isn't alert enough to eat or drink something to raise his or her blood sugar. Glucagon is available only by prescription.
Glucagon comes in an emergency syringe kit or as a pre-mixed injection that is ready to use. Glucagon is also available as a powdered nasal spray given in one nostril. Store glucagon as directed on the packaging and be aware of the expiration date. When given to someone who is unconscious, the person should be turned on his or her side to prevent choking in case of vomiting.
About 15 minutes after getting glucagon, the person should be alert and able to eat. If someone doesn't respond within 15 minutes, call emergency medical care. If someone quickly responds to glucagon, it's still recommended that you contact his or her diabetes health care provider promptly.
If you've had a low blood sugar episode that was serious enough to require help from others, your health care provider will likely want to figure out if your insulin or other diabetes medication needs to be adjusted to prevent another serious episode.
Some people have frequent and severe hypoglycemia despite medication adjustments. In these circumstances, your health care provider may recommend that you keep your blood sugar in a higher than usual range.
Your provider may also suggest that you use a continuous glucose monitor — a device that measures your blood sugar every few minutes using a sensor inserted underneath the skin. Your health care provider will also likely recommend that you have glucagon with you at all times. Teach people you trust, such as family, friends and close co-workers, how to use it.
Some people don't have or don't recognize early symptoms of hypoglycemia (hypoglycemia unawareness). If you have hypoglycemia unawareness, your health care provider may recommend a higher glucose target range.
It's also very important to check your blood sugar consistently before going to bed and to have a snack containing carbohydrates before going to sleep if your blood sugar is lower than your bedtime target. Your health care provider may also recommend a continuous glucose monitor that can sound an alarm when your blood sugar is dropping.
A continuous glucose monitor, on the left, is a device that measures blood sugar every few minutes using a sensor inserted under the skin. An insulin pump, attached to the pocket, is a device that’s worn outside of the body with a tube that connects the reservoir of insulin to a catheter inserted under the skin of the abdomen. Insulin pumps are programmed to deliver specific amounts of insulin continuously and with food.
Inform people you trust, such as family, friends and co-workers, about hypoglycemia. If others know what symptoms to look for, they might be able to alert you to early symptoms. It's important that family members and close friends know where you keep glucagon and how to give it so that a potentially serious situation can be easier to safely manage.
Always carry a low blood sugar treatment with you, such as glucose tablets, hard candy or gel. Also carry glucagon if it's prescribed for you.
It's a good idea to wear a necklace or bracelet and have a wallet card that identifies you as someone who has diabetes.
If you have low blood sugar levels several times a week, make an appointment with your health care provider. Together you can determine what's leading to your hypoglycemia and figure out what changes to make to prevent it.
Here's some information to help you get ready for your appointment.
Questions you may want to ask include:
Don't hesitate to ask other questions.
Your health care provider is likely to ask you a number of questions, such as: